Texas, 2017

High Wind in Texas, March 26, 2017

March 26, 2017 · NWS MAF · 3 events in 1 county or zone

An upper trough moving over the region resulted in high winds in the Guadalupe Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper trough moving over the region resulted in high winds in the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 26, 10:06 AM MST, 1 hour 51 minutes earlier.

Area forecast discussion, Mar 26, 10:06 AM MST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1206 PM CDT Sun Mar 26 2017

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
VFR conditions are expected at the west Texas and southeast New
Mexico terminals the next 24 hours. West winds will increase to
20 to 30 mph and gusty by early afternoon. Winds should diminish
shortly before sunset and overnight.

12

&&

.PREV DISCUSSION... /issued 530 AM CDT Sun Mar 26 2017/

DISCUSSION...

See 12Z Aviation Discussion below.

AVIATION...

VFR conditions will prevail next 24 hours in westerly flow, w/a
few high clouds.

PREV DISCUSSION... /issued 445 AM CDT Sun Mar 26 2017/

DISCUSSION...
A shortwave trough can be seen on Water-vapor moving across the
Four Corners region and will move into the central-southern Great
Plains by this afternoon. The base of this trough will pass over
the area and result in some breezy conditions for much of the
area. Still expect high winds across the Guadalupe Mountains
beginning this morning and continuing into early evening, so will
upgrade to a High Wind Warning. Plenty of dry air will be in
place and combined with the dry air, fire weather conditions will
be on tap for today as well. See Fire Weather Discussion below for
more information. As the aforementioned trough ejects into the
Midwest Sunday night, winds should lighten up out of the west
before a front moves through the Permian Basin and reach the Pecos
River by early morning Monday. The result will be only slightly
cooler high temperatures for the northern Permian Basin and
portions of southeast New Mexico.

The next upper trough in a progressive pattern through the week
will track southeastward Monday and through the Four Corners
region on Tuesday. Increasing southeasterly flow will draw
moisture back into West Texas and southeast New Mexico and a
dryline will set up across the Permian Basin. Steep mid level
lapse rates and strong shear will favor the development of severe
storms east of the dryline Tuesday evening. The main threats will
be large hail and damaging winds. However, parameters are such
that the chance for a tornado can not be ruled out. There is still
a little bit of uncertainty at this time to exactly where the
dryline will set up. Right now the highest risk favors the
central and eastern Permian Basin south into the Lower Trans
Pecos.

Cooler temperatures into the upper 60s and 70s expected on
Wednesday and remain in the 70s for Thursday after the passage of
a cold front. A brief ridge will move over the Texas Panhandle
late in the work week before another low pressure system swings
across the southwest US. Rain and thunderstorms chances look to
return for the weekend.

FIRE WEATHER DISCUSSION...
WV imagery shows the next upper trough over the Four Corners, and
forecast to reach the Texas/OK Panhandles by around 15Z.  If it was
3-6 hrs slower, higher winds would coincide w/peak mixing/heating,
and afternoon winds would be a little stronger.  NAM forecast
soundings mix to 700 mb (W~25kts) at 21Z, whereas the GFS is a
little deeper at 650mb (W~30kts).  Either way, w/mostly sunny skies
expected, 20' winds should be modestly critical, but widespread.
However, the GFS is preferred, due to past performance in recent
days, and the fact that it is the driest model.  All models came in
too moist, but the GFS is closest to reality.  That said, this
yields RFTIs of 5 or better for most of the current watch area.
Thus, we'll convert the current watch area to a RFW.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     47  81  58  81 /   0   0  10  40
Carlsbad                       46  81  49  81 /   0   0   0  10
Dryden                         54  89  59  84 /   0   0   0  20
Fort Stockton                  52  84  56  84 /   0   0   0  10
Guadalupe Pass                 48  73  52  69 /   0   0   0   0
Hobbs                          42  78  48  78 /   0   0   0  10
Marfa                          38  78  40  80 /   0   0   0   0
Midland Intl Airport           48  82  56  82 /   0   0  10  30
Odessa                         47  81  56  83 /   0   0  10  20
Wink                           45  83  51  83 /   0   0   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning until 9 PM MDT this evening for Guadalupe
     Mountains-Southeast Plains.

     High Wind Warning until 8 PM MDT this evening for Guadalupe
     Mountains of Eddy County.

TX...Red Flag Warning until 10 PM CDT /9 PM MDT/ this evening for
     Andrews-Big Bend Area-Borden-Crane-Davis/Apache Mountains
     Area-Dawson-Ector-Gaines-Glasscock-Guadalupe Mountains-
     Howard-Loving-Marfa Plateau-Martin-Midland-Mitchell-Pecos-
     Reagan-Reeves County and Upper Trans Pecos-Scurry-Upton-Van
     Horn and Highway 54 Corridor-Ward-Winkler.

     High Wind Warning until 8 PM MDT this evening for Guadalupe
     Mountains.

&&

44/06/44
Hazardous weather outlook, Mar 26, 1:33 AM MST, 10 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
333 AM CDT Sun Mar 26 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-270845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
333 AM CDT Sun Mar 26 2017 /233 AM MDT Sun Mar 26 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...TODAY AND TONIGHT

Strong winds will be possible in the Guadalupe Mountains through this
evening as an upper level storm system passes to the north.  A High
Wind Warning is in effect.

Windy conditions today will combine with unseasonably warm
temperatures and consequent low relative humidity to produce critical
fire weather conditions over most of the area. A Red Flag Warning is
in effect through this evening.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A dryline will sharpen up Tuesday afternoon ahead of an incoming
upper level storm system.  Thunderstorms are expected to initiate
along the dryline Tuesday afternoon and move east through the
evening.  A few storms may be severe thunderstorms, mainly over the
Western Low Rolling Plains, Permian Basin, and lower Trans Pecos.
Large hail and damaging winds are the anticipated threats, but an
isolated tornado cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

44

Event by event

3 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
March 26, 11:57 AM MST to 3:08 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet

High Wind, Guadalupe Mountains of Culberson County

When
March 26, 12:52 PM MST to 4:52 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
RAWS

High Wind, Guadalupe Mountains of Culberson County

When
March 26, 2:51 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 678467, 678463, 678465.